Download Full Text (642 KB)
WSU Medical School
Wayne State University
Case Presentation: A 23-year-old Caucasian female with a history of ulcerative colitis (UC) presented with erythematous, painful metacarpal joints and jaw pain; she had associated symptoms of fatigue, chills, and dyspnea. Additional history included Crohn’s disease status post-proctocolectomy, primary sclerosing cholangitis, and hypothyroidism. Physical exam showed a fatigued female with bilateral metacarpal joint arthralgias and erythema along with shoulder weakness. She was diagnosed with UC 2 years prior and failed previous treatments; therefore, she was given infliximab 9 days before her presentation. She had previously received infliximab 12 years prior for her Crohn’s disease. Prior to initiating treatment she had no antibodies to infliximab. Laboratory findings were negative for antinuclear antibodies and weakly positive for anti-histone antibodies. She recovered within 36 hours from IV hydration and supportive care. Discussion: Recognizing tumor necrosis factor-α’s role in the inflammatory response, inhibitors have been effective treatments in various rheumatologic conditions. Infusion reactions with infliximab are the most common adverse effects and can be subdivided into acute or delayed infusion reactions. Acute reactions represent type 1 hypersensitivity reactions mediated by immunoglobulin E, although true anaphylactic reactions to infliximab are uncommon. Delayed infusion reactions resemble type 3 hypersensitivity reactions, usually between 1-14 days after start of treatment. Immune complexes can cause systemic effects such as acute serum sickness, resulting in fever, pruritic rash, and arthralgias. Conclusion: Infusion reactions can occur with or without preexisting antibodies to infliximab. Although there are recommendations for dampening infusion reactions, prevention is not guaranteed. Clinicians should monitor patients for 1-3 weeks after infliximab infusions.
Brazier, Allan; Ahluwalia, Guneet; Shetty, Tushar; and Haftka-George, Alexis, "Infliximab-Induced Arthralgia" (2019). Case Reports. 126.